* This post may be too gross for some readers. It involves vomit. I will put *** right before the “vomit” paragraph if anyone wants to skip over it.
This road is anything but simple. When I began IV antibiotics, I knew I would get sick. I knew I would get a lot sicker and tried to prepare myself for the herx reaction. Each IV that went into my body made me react harder. What does that mean? The first IV I did – it gave me extra twitches and overall I didn’t feel well – but if I wanted to I could have been on the computer, watched tv or whatever I wanted. The first week of treatment – through the first 30 minutes, I was pretty much able to do whatever I wanted – I even cooked some lunch during the first 30 minutes of treatment. Then I had to rest on the couch and was able to watch TV.
Fast forward to this week – I began on Sunday with one IV (Rocephin) and I started IV Cipro on Monday. IV Cipro is done about every 12 hours and the IV Rocephin is done once per day. By my third IV on Monday, I was pretty out of it. I didn’t get on the computer at all during this IV and it was tough to even watch tv. Tuesday – within the first 10 minutes on each IV I was under the covers tremoring. Yesterday morning, I woke up feeling awful. I didn’t even want to attach to an IV, but I did it anyway. I had a tough tough go of it. I began my Rocephin at 1:15 – and 1/2 way through I felt so faint that I thought I was going to pass out. It was difficult to walk even to the bathroom and my strength was so weak that it was difficult to pull up my pants. So at that point I called my husband and asked if he could come home from work to work at home – and slowed down my drip rate. I was hoping that once I deattached that I would begin to feel better, but it didn’t really happen. I was “burning up” – and had the shakes – and was extremely light headed and had this terrible taste in my mouth. It was pure awful. I fell asleep at 6:15 and slept soundly for 3 hours. I missed my 7pm IV Cipro, but thought it might be best to skip it anyway and hoped I’d feel better in the morning. Well, I still didn’t feel great and at this point my IV had been disconnected for some time. I shot off a quick email to my nurse and went back to bed.
*** if grossness bothers you, you may want to skip this next part. ***
As I rested, I began to drool. I couldn’t control the drooling. I couldn’t swallow the drool – so I just wiped it off with a hand towel. I knew there was nothing better I could do. As the time ticked away, I began to feel worse and worse. I realized I had to go to the bathroom so I gently got up and made my way to the toilet. As soon as I sat, I realized that it was going to be coming out of both ends. I don’t know how long this went on, but it seemed like an eternity. It got everywhere including my feet. I can’t stand having wet feet – so feet with vomit on it – OH MY- I was so disgusted by the feeling and I was so sick I could only wipe my feet off on the pajama bottoms I took off. Fortunately, I didn’t see it – or just the sight and smell would have made me regurgitate some more.
**** the grossness has ended.
I crawled back to bed. I was too weak to walk. I took my temp and it was 99.5. My normal temp is in the 97 range. I had been keeping a check on it and it had been staying in the 98 range which is fine – but the 99.5 range makes me feel so sick even if I’m not going through a herxheimer reaction. I rested awake for a while until I finally dozed off. I woke up this morning hoping I’d feel a lot better, but my throat hurt (from the gross episode) and I was still very light headed. So I decided to skip the 7am IV dose because I was going to the doctor for a dressing change anyway. I wanted to let them know what happened. By the time I got to my Lyme doctor’s office, I was feeling so weak. After my dressing change – the arm looks better, but still not healed yet – I took them up on the offer to have a lactated ringer in the office instead of waiting until I got home. I hooked myself up and I knew I was dehydrated because of the speed of the drip. Wide open when I’m not dehydrated, it takes about 2 hours for the bag to go in. At his office, it took a little over an hour. Half way through the Lactated Ringer, I was feeling much better. They took my blood pressure and it was lower than it normally is – so my best guess is that I was dehydrated & a little low on pressure – and that caused the severe light headedness.
I am feeling much better now. My temp got up to 100, but now it’s down to 98.7. That’s much more manageable feeling. It’s time for my next IV dose. I am terrified, but I have a few things in my back pocket to hopefully reduce the herx reaction this go around.
This is a song I listen to when I’m feeling rough and need a little pick-me-up.